Pembrolizumab-Induced Colitis With Concurrent Capecitabine in Triple-Negative Breast Carcinoma: A Case Report

Read full text
Authors: Wesley Kafka, Wesam Frandah, John Diks
Cited by: 1
References: 15

Abstract

Immune checkpoint inhibitors (ICIs) have revolutionized cancer treatment, but their use is associated with immune-related adverse events (irAEs). Colitis is a significant irAE, particularly with programmed cell death protein 1 (PD-1) inhibitors like pembrolizumab. This case report details a 48-year-old female with triple-negative breast cancer (TNBC) who developed colitis while on pembrolizumab and capecitabine. The patient presented with symptoms including diarrhea and stomatitis, which were initially managed with supportive care. Subsequent investigation with colonoscopy was normal appearing; however, biopsy revealed mild focal active colitis microscopically. This case highlights the importance of early recognition and management of pembrolizumab-induced colitis, especially in patients receiving concurrent chemotherapy, and emphasizes the need to differentiate it from other gastrointestinal issues or other drug-induced colitis, such as that caused by capecitabine. This case also adds evidence to help guide early histological identification of ICI-induced colitis, and a comprehensive literature review on pembrolizumab-induced colitis is presented, discussing its incidence, clinical presentation, diagnosis, and management strategies.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Colorectal Cancer Treatments and Studies Metastasis and carcinoma case studies

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101082–e101082
Publication date
8 January 2026
Language
EN